Galactorrhea After Selective Serotonin Reuptake Inhibitor Use in an Adolescent Girl: A Case Report

    loading  Checking for direct PDF access through Ovid

Excerpt

To the Editors
Selective serotonin reuptake inhibitors (SSRIs) have been commonly used in children and adolescents, and use of SSRIs has been approved for anxiety, eating, and mood disorders.1 Adverse effects of these drugs are usually mild. Most common adverse effects include gastrointestinal and sexual adverse effects. Although there is mixed evidence for increased risk of suicide with SSRI use, black box warnings have been issued.1 However, there are also other uncommon adverse effects, such as increased predisposition to bleeding and confusion, which may lead to decreased drug compliance. Spontaneous flow of milk from the breasts in the absence of childbirth and nursing is called galactorrhea. Galactorrhea is a relatively common adverse effect of antipsychotic drugs because of blockage of dopamine receptors.2 Although not common, SSRI-induced galactorrhea may emerge with or without hyperprolactinemia.3,4 Hyperprolactinemia with SSRI use may be due to serotonergic activation of thyrotropin-releasing hormone (TRH) and gamma-aminobutyric acid or serotonergic inhibition of dopamine, which is a prolactin (PRL)-inhibiting factor.5 This adverse effect is particularly troubling for adolescents for several reasons. Adolescents may be more vulnerable to effects of hyperprolactinemia because of the immaturity of hypothalamic-pituitary-ovarian axis and age-related decrease in dopamine receptors.5 Besides, when hyperprolactinemia is present, the adolescent will be at increased risk for osteoporosis, anovulation, and delayed pubertal development.6 Adolescence is a period when the prevalence of psychiatric disorders increase, and several youth are on psychotropic medications. However, most case reports of galactorrhea with SSRIs included adults, making the present report novel and instructive. In this article, we report a 16-year-old adolescent girl who had episodes of galactorrhea after use of both fluoxetine and escitalopram.
    loading  Loading Related Articles